Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 7, NWS Sacramento, CA

September 26, 2014Solano County, California

NWS Sacramento, CA issued this flash flood warning at Sep 26, 2014, 5:49 PM PDT for Solano County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2014, 5:49 PM PDT (00:49 UTC)
Expired
Sep 26, 2014, 8:45 PM PDT
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County Solano County, CA

The radar

The Sacramento radar (KDAX), 47 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WGUS56 KSTO 270049
FFWSTO
CAC095-270345-
/O.NEW.KSTO.FF.W.0007.140927T0049Z-140927T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
549 PM PDT FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOLANO COUNTY IN WESTERN CALIFORNIA...

* UNTIL 845 PM PDT

* AT 540 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
FROM THUNDERSTORMS NEAR ROCKVILLE AND GREEN VALLEY. ROCKVILLE RD IS 
FLOODED. SUISUN CREEK...GREEN VALLEY CREEK WILL FLOOD. RADAR 
ESTIMATES INDICATE THAT 2.00 TO 3 INCHES OF RAIN HAS FALLEN OVER THE 
PAST 3 HOURS. ROCK SLIDES WILL BE POSSIBLE OVER ARE ROADS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
ROCKVILLE...GREEN VALLEY...CORDELIA JUNCTION AND CORDELIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3832 12219 3832 12209 3830 12203 3827 12206
      3819 12209 3821 12218 3828 12221

$$

CS
2 follow-up statements
714 
WGUS76 KSTO 270100
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
600 PM PDT FRI SEP 26 2014

CAC095-270345-
/O.CON.KSTO.FF.W.0007.000000T0000Z-140927T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOLANO CA-
600 PM PDT FRI SEP 26 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR WEST
CENTRAL SOLANO COUNTY...

AT 554 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
FROM THUNDERSTORMS NEAR ROCKVILLE AND GREEN VALLEY. ROCKVILLE RD IS 
FLOODED JUST EAST OF GREEN VALLEY ROAD AND SOME OF THE ROAD HAS BEEN 
WASHED AWAY. SUISUN CREEK...GREEN VALLEY CREEK WILL LIKELY FLOOD. 
RADAR ESTIMATES INDICATE THAT 2.00 TO 3 INCHES OF RAIN HAS FALLEN 
OVER THE PAST 3 HOURS. ROCK SLIDES WILL BE POSSIBLE OVER ROADS 
WITHIN THE WARNING AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
ROCKVILLE...GREEN VALLEY...CORDELIA JUNCTION AND CORDELIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3832 12219 3832 12209 3830 12203 3827 12206
      3819 12209 3821 12218 3828 12221

$$

CS
987 
WGUS76 KSTO 270345
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
845 PM PDT FRI SEP 26 2014

CAC095-270353-
/O.EXP.KSTO.FF.W.0007.000000T0000Z-140927T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOLANO CA-
845 PM PDT FRI SEP 26 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM PDT FOR WEST CENTRAL
SOLANO COUNTY...

THE HEAVY RAINFALL HAS ENDED. RUNOFF FROM EARLIER HEAVY RAINFALL 
WILL KEEP ELEVATED FLOWS IN STREAMS...BUT THE FLOOD THREAT HAS 
ENDED. 

LAT...LON 3832 12219 3832 12209 3830 12203 3827 12206
      3819 12209 3821 12218 3828 12221

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:36 PM PDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 26, 3:36 PM PDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
336 PM PDT Fri Sep 26 2014

.Synopsis...
Cool weather with lingering showers or thunderstorms possible,
mainly over the mountains, through this weekend. Dry and warmer
next week with locally breezy wind.

&&

.Discussion...
A high-amplitude trough remains over much of the West Coast.
Satellite imagery shows a circulation now closing off and
approaching the Bay Area coast. Scattered showers have been
developing in the diffluent area ahead of the upper low...
primarily along the Coastal Ranges. Only a few lightning strikes
have been detected as of this writing. With fair weather across
most of the Valley... temperatures are running several degrees
warmer than 24 hours ago.

The approaching upper low will make for a tricky forecast for the
next 24 to 36 hours. For the rest of the evening, scattered
showers with perhaps a few thunderstorms should continue over the
mountains. Hi-res models are picking up on some substantial
precipitation developing along and east of the Northern Sierra
late tonight into Saturday. Snow levels are expected to drop to
around 7500-8000 ft or so, with a few inches of snow accumulation
possible along the higher Sierra passes. Some of these showers may
also stray down toward the Sierra foothills by Saturday morning.

The upper trough will shift east into Nevada by Saturday evening.
Wraparound showers may continue over the Sierra into Sunday
however.

Temperatures will remain cooler than normal through the weekend
with the presence of the trough. Valley highs are expected to be
in the upper 70s to lower 80s through the weekend, with 40s to 70s
over the mountains. Temps should warm to close to normal by
Monday.

Dang

.Extended Discussion (Tuesday through Friday)

Northern California is forecast to be under dry northwest flow by
Tuesday and Wednesday, producing some northerly winds across the
region. A warming temperature trend will become more noticeable
Wednesday and into the rest of the week as heights rise and a
warm high pressure shifts over the west coast. Long-range models
vary on the strength of the high, but the overall pattern will
result in summer-like weather with above normal temperatures and
occasional breezy north winds.

Shen/Dang

&&

.Aviation...

A low pressure system moving through is bringing scattered showers
and isolated thunderstorms this afternoon/early evening over the
coastal range and into the Delta. Additional showers and
thunderstorms are expected over the Sierra and the southern
Cascades later this afternoon and evening. Lingering Sierra rain
showers expected overnight with local MVFR. Mountain snow over
8000 feet, with local IFR/LIFR conditions. Local MVFR conditions
from patchy dense BR near Sacramento TAF sites 10z to 17z. Ek

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Sep 26, 4:04 PM PDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
404 PM PDT FRI SEP 26 2014

CAZ069-271300-
WEST SLOPE NORTHERN SIERRA NEVADA-
404 PM PDT FRI SEP 26 2014

...MOUNTAIN THUNDERSTORMS WITH SIERRA SNOW ABOVE 8000 FEET THIS
WEEKEND...

* IMPACTS...ADVERSE WEATHER FOR OUTDOOR ACTIVITY IN THE
  MOUNTAINS. SLICK ROADS IN THE MOUNTAINS FROM RAIN AND HIGH
  ELEVATION SNOW. MUDDY CONDITIONS FROM ADDITIONAL RAIN ON THE
  KING FIRE BURN AREA.

* FORECAST CONFIDENCE...MEDIUM FOR THUNDERSTORMS AND SNOW. LOW FOR
  EXACT RAIN AMOUNTS FROM SHOWERS AND THUNDERSTORMS.

* TIMING AND STRENGTH...THUNDERSTORMS POSSIBLE DURING THE
  AFTERNOON HOURS TODAY AND SATURDAY. CHANCE OF MOUNTAIN SHOWERS
  CONTINUES THROUGH THE WEEKEND. 0.25 TO 0.50 INCHES OF RAIN
  POSSIBLE FOR THE KING FIRE. UP TO 4 INCHES OF SNOW POSSIBLE
  ALONG THE SIERRA ABOVE 8000 FEET TONIGHT THROUGH SATURDAY
  MORNING.

* WEATHER SUMMARY...A COOL STORM WILL BRING PRECIPITATION THIS
  WEEKEND BEFORE IT EXITS TO THE EAST SUNDAY. AFTERNOON AND
  EVENING THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS THROUGH
  SATURDAY. THE HIGHER SIERRA COULD SEE SEVERAL INCHES OF SNOW AS
  SNOW LEVELS DROP TONIGHT INTO SATURDAY. SNOW COULD AFFECT
  TRAVEL ON HIGH MOUNTAIN PASSES SUCH AS EBBETTS AND SONORA
  PASSES, AND CAUSE DIFFICULTIES FOR OUTDOOR ACTIVITIES. WARM AND
  DRY WEATHER RETURNS FOR NEXT WEEK.

DANG
Special weather statement, Sep 26, 4:32 PM PDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
432 PM PDT FRI SEP 26 2014

CAZ068-270015-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
432 PM PDT FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHEASTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA
  SOUTHEASTERN SHASTA COUNTY IN NORTHERN CALIFORNIA

UNTIL 515 PM PDT

AT 424 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VIOLA..MOVING WEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LAT...LON 4039 12168 4050 12183 4054 12187 4064 12172
      4053 12148
TIME...MOT...LOC 2332Z 088DEG 3KT 4052 12168

CS
Special weather statement, Sep 26, 4:34 PM PDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
434 PM PDT FRI SEP 26 2014

CAZ019-270015-
NORTHERN SAN JOAQUIN VALLEY CA-
434 PM PDT FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA

UNTIL 515 PM PDT

AT 424 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TRACY..MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   TRACY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3761 12154 3775 12157 3784 12144 3767 12131
TIME...MOT...LOC 2334Z 229DEG 5KT 3772 12146

CS
Local storm report, Sep 26, 5:03 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
503 PM PDT FRI SEP 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             2 SSW CORDELIA          38.19N 122.14W
09/26/2014  E0.25 INCH       SOLANO             CA   TRAINED SPOTTER

            PEA SIZED HAIL AND HEAVY RAIN AROUND I80
            SOUTHWEST OF FAIRFIELD.

&&

EK
Local storm report, Sep 26, 5:08 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
508 PM PDT FRI SEP 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       1 W FAIRFIELD           38.25N 122.06W
09/26/2014  E0.50 INCH       SOLANO             CA   EMERGENCY MNGR

            TWO LANES OF WEST TEXAS STREET CLOSED, WATER
            PONDING ON ROAD. HEAVY RAIN DURATION 1 HOUR
            30 MINUTES.

&&

EK
Special weather statement, Sep 26, 5:21 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
521 PM PDT FRI SEP 26 2014

CAZ019-270100-
NORTHERN SAN JOAQUIN VALLEY CA-
521 PM PDT FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA
  WEST CENTRAL STANISLAUS COUNTY IN CENTRAL CALIFORNIA

UNTIL 600 PM PDT

AT 518 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF TRACY..MOVING SOUTHEAST AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LAT...LON 3756 12116 3745 12136 3762 12151 3772 12133
TIME...MOT...LOC 0021Z 324DEG 8KT 3759 12135

CS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:21 PM PDTSpecial Weather StatementSTOStanislaus39 min
Sep 26, 6:13 PM PDTSpecial Weather StatementSTOSan Joaquin47 min
Sep 26, 8:42 PM PDTSpecial Weather StatementSTOEl Dorado48 min
Sep 27, 8:46 AM PDTWinter Weather AdvisorySTO13 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.